Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
aly808

My experience with Minocycline and Doxycycline

Recommended Posts

So I have been breaking out since my teens, I am now 29 and resigned to the fact I have adult acne. In my early 20s I was on Orthotricycline Birth Control which kept me reasonably clear. After being on that for a few years I decided to stop hormonal birth control because of weight gain. Once I stopped taking the pill my acne got progressively worse and I would suffer from large painful cysts on my jawline. I went to a dermatologist who prescribed Doxycycline and a BP/antibiotic ointment that I can't remember the name of. My skin cleared up pretty well but I had to continue taking the doxy. After about 9 months I started breaking out more and more in deep, painful cysts again despite daily doxycycline.

I went to see a new dermatologist who prescribed me Minocycline which I took daily for 1.5 years. Towards the end I was again starting to break out more and more despite daily pills. In January I noticed some odd bruising on my thighs and blueish streaks on my shins but thought I must have run into something and not remembered or attributed it to onset of superficial circulation problems. Then I ran into an article online describing exactly what I was experiencing - apparently long-term minocycline causes bluish/grayish bruise-like 'staining' of the skin in some individuals! Something my doc never even warned me to watch for. I called him up and asked to have my rx changed and he put me back on doxy. After 1 month and no results on this second round of doxy I gave up on oral antibiotics entirely.

It has always made me nervous to take antibiotics long term and I believe I have developed an immunity to both of them at this point from long-term use. All I can say is I am so glad I got off the pills - for the 2 plus years I have been taking these antibiotics I have felt fuzzy headed, unable to focus or concentrate, uncharacteristically grouchy, yeast problems, very sensitive skin. I figured it was just aging, that maybe I just wasn't going to be as sharp as I used to be. On the last round of doxy I felt fatigued all the time and my face frequently felt like it was on fire, I didn't apply anything to it because even gentle moisturizer stung.

After I stopped taking these medications 3 weeks ago it has been night and day - I am bursting with energy, clear-headed, no more mood swings and my face doesn't hurt anymore. I am trying the 10g daily of B5 plus 2.5% BP approach and my skin is looking better than it has since the first round of doxy. I am still getting lesions but they are at the surface and getting progressively less and less (down to a few on my temples and no deep cysts) and heal faster.

Now this is just my experience, these antibiotics might work for others with minimal impact. But if you go on them, keep note of how you feel - physically and emotionally, things that you might chalk up to "well that's just how I'm going to be" might actually be side effects.

Good luck all.

Aly

Share this post


Link to post
Share on other sites

I will never go back on minocycline, it is going to take a year for the blue stains to come out my legs, I am just glad I didn't get the permanent brown scar staining reported in some others. Watch your legs and arms, that is where the discolorations appear first, IF you get them.

Do you have any links on B5 Pantotheic Acid causing renal calcification? I see some making this statement but don't see any articles. Initial google searches have only turned up articles on how B5 is used as treatment of kidney stones. I'll have to look harder when I have more time.

So far so good, still feel energetic and happy, skin is clearing wonderfully with religious application of Daniel's regimen, my forehead is free of new breakouts and the old marks are fading - don't cringe away when my boyfriend strokes my face anymore. No activity on my jawline, my cheeks are definitely less oily but T-zone is still pretty oily. I'm getting comments on how good my skin is looking... thank you Daniel, a thousand thank yous.

Aly

Share this post


Link to post
Share on other sites

Hey you said you experienced sensitive skin from antibiotics. I too have experienced this my skin is red and extremely sensitive to almost any type of topical acne treatment. I was wondering what you experienced in terms of your sensitive skin. Was it red? Did it go back to normal once you stopped the antibiotic?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×